Nebraska, 2005

Hail and Damaging Wind in Nebraska, August 3, 2005

August 3, 2005 · NWS GID · 4 events in 1 county or zone

Severe thunderstorms in Valley County produced hail and strong winds. The wind, just southwest of Ord, was strong enough to damage corn and soybeans, and flip over a center pivot irrigation system while pushing another one about 20 yards.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$6.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms in Valley County produced hail and strong winds. The wind, just southwest of Ord, was strong enough to damage corn and soybeans, and flip over a center pivot irrigation system while pushing another one about 20 yards. Tennis ball size hail was reported 10 miles west of Ord. Over 3 inches of rain fell west of town. On the east side of town, a metal shed was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 2:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 3, 2:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
327 PM CDT WED AUG 03 2005

.SHORT TERM...LATEST WATER VAPOR IMAGERY IMAGERY FROM THIS AFTERNOON
REVEALS A STRONG UPPER WAVE DIGGING INTO THE NORTHERN ROCKIES WHILE
A BROAD UPPER RIDGE IS SEEN FROM THE SOUTHERN PLAINS INTO THE MID MS
RIVER VALLEY.  SURFACE ANALYSIS SHOWS A COLD FRONT SITTING FROM
SOUTHEAST SD INTO SOUTHWEST NEBRASKA WITH VERY WARM TEMPERATURES
AHEAD OF THIS FRONT. STRONG CAPPING ALONG AND SOUTH OF THIS FRONT
HAS KILLED OFF ANY DEVELOPMENT OF CONVECTION THUS FAR. THE ONLY SIGN
OF DEEP CONVECTION AT THIS POINT IS WELL BEHIND THE FRONT OVER THE
NEBRASKA PANHANDLE.

AS THE REGION HEADS INTO THIS EVENING ELEVATED CONVECTION IS
EXPECTED TO BECOME MORE NUMEROUS OVER NORTHERN NEBRASKA AS LARGE
SCALE FORCING FROM THE SHORT WAVE MENTIONED ABOVE MOVES INTO THE
AREA. THIS SHOULD HELP TO REINFORCE THE FRONT AND PUSH IT INTO
SOUTHERN NEBRASKA BY MIDNIGHT.  EVEN THOUGH LOW LEVEL FORCING SHOULD
INCREASE ALONG THIS FRONT AS IT MOVES SOUTH...CAPPING IN THE WARM
SECTOR LOOKS TO BE TOO STRONG TO SUPPORT SURFACE BASED CONVECTIVE
DEVELOPMENT.  HOWEVER...IT LOOKS LIKE ELEVATED CONVECTION NORTH OF
THE FRONT WILL SLIDE SOUTH OUT OF NORTHERN NEBRASKA DURING THE
EVENING HOURS.  GIVEN THE ELEVATED NATURE OF THE CONVECTION AND
LITTLE IN THE WAY OF EFFECTIVE DEEP LAYER SHEAR...NOT THAT CONCERNED
WITH THE SEVERE THREAT FROM THIS CONVECTION.  EXPECT THE CONVECTION
WILL CONTINUE A SLOW SOUTHWARD PROGRESSION DURING THE OVERNIGHT
HOURS WITH PRECIP COVERAGE DECREASING TOWARD 12Z.

THE FRONT IS SHOWN TO SLIDE SOUTH INTO SOUTHERN KANSAS BY TOMORROW
AFTERNOON WITH CONVECTION LINGERING OVER FAR SOUTH CENTRAL NEBRASKA
DURING THE MORNING HOURS AND OVER NORTHERN KANSAS INTO THE
AFTERNOON.  CLOUD COVER WILL REMAIN THICK ENOUGH TO KEEP
TEMPERATURES ON THE COOLER SIDE WITH HIGHS IN THE MID 70S TO LOWER
80S EXPECTED.

SUBSIDENCE THEN SETS INTO THE AREA THURSDAY NIGHT INTO FRIDAY WITH
CLOUDS CLEARING OUT OF THE AREA AND WINDS TURNING LIGHT.  SHOULD BE
A COOL NIGHT WITH TEMPERATURES FALLING INTO THE LOWER TO MID 50S BY
SUNRISE ON FRIDAY.  HIGH PRESSURE CONTINUES TO PREVAIL ACROSS THE
AREA ON FRIDAY BUT TEMPERATURES START TO REBOUND INTO THE LOWER TO
MID 80S FOR HIGHS.

.LONG TERM....FROM 12Z SATURDAY THROUGH WEDNESDAY.  MAIN PROBLEM
THROUGH THE PERIOD WILL BE WARM TEMPERATURES AS THE UPPER RIDGE
AGAIN BUILDS AND DOMINATES THE CENTRAL PLAINS.  THOUGH THE MEDIUM
RANGE MODELS DO HAVE SOME DIFFERENCES...THEY ARE IN OVERALL
AGREEMENT WITH KEEPING THE AREA UNDER THE RIDGE.   REMOP ALSO
INDICATES AN ABOVE AVERAGE LEVEL OF PREDICTABILITY WITH RESPECT TO
THE RIDGE ACROSS THE CENTRAL PLAINS...HELPING TO INCREASE CONFIDENCE
IN THE OVERALL PATTERN...WHICH SHOULD LEAD TO ABOVE NORMAL
TEMPERATURES THROUGH THE PERIOD.
&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

04/CK
Hazardous weather outlook, Aug 3, 4:37 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT WED AUG 3 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
537 PM CDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE NOTED THIS EVENING...MAINLY NORTHWEST
OF A HOLDREGE NEBRASKA TO GRAND ISLAND NEBRASKA LINE. THESE STORMS
WILL FORM ALONG A WEAK SURFACE TROUGH. A SEVERE THUNDERSTORM IS
POSSIBLE...WITH THE MAIN HAZARD BEING WIND GUSTS OVER 60 MPH THIS
EVENING.

A STRONG COLD FRONT WILL PLOW INTO SOUTH CENTRAL NEBRASKA LATE THIS
EVENING...AND SHOULD TRIGGER MORE SHOWERS AND THUNDERSTORMS AFTER
9 PM AND OVERNIGHT. THE THUNDERSTORMS WILL INITIATE IN SOUTH
CENTRAL...AND GRADUALLY SPREAD EAST AND SOUTH OVERNIGHT.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE INTO THURSDAY OVER FAR SOUTHERN
NEBRASKA AND NORTH CENTRAL KANSAS. HOWEVER...THE RISK OF SEVERE
WEATHER APPEARS TO BE LOW WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME THROUGH ABOUT
MIDNIGHT...AND MAINLY OVER SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NOAA/NWS/MORITZ

The radar

The North Platte radar (KLNX), 139 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Valley

When
August 3, 6:00 PM CST to 7:30 PM CST
Where
Valley County, 8 mi W of Ord
Reported by
GENERAL PUBLIC
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

3 to 3.5 inches of rain fell in less than 2 hours about 8 miles west of Ord.

Hail, Valley

When
August 3, 6:15 PM CST
Where
Valley County, Ord
Measured
1 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
41.600, -98.933

Thunderstorm Wind, Valley

When
August 3, 6:37 PM CST
Where
Valley County, 3 mi SW of Ord
Measured
69 kt (79 mph) estimated gust
Property damage
$30,000
Crop damage
$2.5 million
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -98.967

Hail, Valley

When
August 3, 6:53 PM CST
Where
Valley County, 10 mi W of Ord
Measured
2.25 in hail
Property damage
$100,000
Crop damage
$2.5 million
Reported by
GENERAL PUBLIC
Coordinates
41.600, -99.133

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471918, 5471919, 5471920, 5471921.